Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 102, NWS Topeka, KS

June 25, 2003Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2003, 12:40 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 12:40 PM CDT (17:40 UTC)
Expired
Jun 25, 2003, 1:30 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KTOP 251740
SVRTOP
KSC149-161-251830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1240 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  EAST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 130 PM CDT

* AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF MANHATTAN...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  ST. GEORGE
  WAMEGO
  LOUISVILLE
  WESTMORELAND
  BLAINE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3937 9669 3910 9658 3922 9623 3954 9634

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:55 AM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 2:55 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
255 AM CDT WED JUN 25 2003

MAIN CONCERNS ARE PRECIP CHANCES TODAY/TONIGHT/WEEKEND AND
TEMPERATURES INTO THE WEEKEND.

LATEST WATER VAPOR SHOWING UPPER TROUGH WHICH HAS BEEN OVER THE
CENTRAL ROCKIES BEGINNING TO ADVANCE EASTWARD IN RESPONSE TO
UPSTREAM SYSTEM OVER THE PACIFIC NORTHWEST. COLD FRONT AND OUTFLOW
BOUNDARIES MAKING STEADY PROGRESS SOUTHEASTWARD ACROSS THE WESTERN
PORTIONS OF NC KS AND SHOULD MOVE INTO CNK EARLY THIS MORNING. SCT
CONVECTION ALONG AND BEHIND FRONT SHOULD GRADUALLY SPREAD INTO THE
FAR NORTHWEST CWA THIS MORNING AND WILL WORD AS CATEGORICAL THERE
WITH CHANCE POPS THIS MORNING FURTHER EAST ACROSS THE REMAINDER OF
THE CWA (HIGHEST WEST). AS SFC HEATING TAKES PLACE THIS MORNING AND
UPPER LEVEL SYSTEM EDGES EASTWARD INTO THE PLAINS...EXPECT CAPPING
TO GIVE WAY TO THUNDERSTORMS INCREASING ALONG FRONT INTO THE
AFTERNOON. WILL CONTINUE LIKELY POPS OVER THE EASTERN 1/2 OF CWA
ALONG AND AHEAD OF THE FRONT WITH CHANCE POPS IN THE NORTH CENTRAL.
CLOUDS AND ANY PRECIP AREAS THROUGH MIDDAY WITH BE CRITICAL ON HOW
HIGH TEMPS RISE TODAY...BUT FOR NOW WILL GO FROM MID 80S NORTH
CENTRAL TO NEAR 90 EAST WITH SUCH A WARM START TO THE DAY...ALTHOUGH
FROPA AND CLOUDS EARLY IN THE NORTH CENTRAL SHOULD SLOW TEMP RISE.

LINE OF THUNDERSTORMS LIKELY ALONG THE FRONT FROM NORTHEAST TO
SOUTHWEST THROUGH CWA BY LATE AFTERNOON WILL WARRANT CONTINUED
LIKELY POPS SOUTHEAST CWA THIS EVENING...THEN RAPIDLY DECREASING
THERE LATE EVENING ON. SEVERE POTENTIAL WITH LOCALLY HEAVY RAINFALL
WILL CONTINUE WITH THE STORMS FROM THE AFTERNOON INTO THE EVENING.
WILL HAVE TO WATCH AREAS WHICH HAD EXCESSIVE RAINFALL EARLIER THIS
WEEK FOR ANY ADDITIONAL HEAVY RAIN...ALTHOUGH THE EAST CENTRAL
APPEARS MOST LIKELY AREA TO RECEIVE HEAVIEST RAINFALL...WHICH HAD
THE LEAST RAINFALL EARLIER IN THE WEEK. WILL KEEP WESTERN CWA DRY
TONIGHT WITH DECREASING CLOUDS AS CAA AND SUBSIDENCE OVERSPREADS THE
CWA FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. SOME STRATACU MAY
LINGER ACROSS THE NORTHEAST INTO THURSDAY...OTHERWISE PARTLY TO
MOSTLY SUNNY SKIES STILL LOOK GOOD ON THURSDAY WITH HIGHS GENERALLY
IN THE MID 70S AFTER LOWS IN 55 TO 60 DEGREE RANGE MOST AREAS. DRIER
AIR...LIGHTER WINDS AND MOSTLY CLEAR SKIES WILL LEAD TO COOLER
READINGS STILL FOR FRIDAY MORNING.

DRY FCST STILL LOOKS ON TRACK FOR FRIDAY INTO EARLY SATURDAY BEFORE
NEXT SYSTEM MOVES INTO THE CENTRAL PLAINS FOR THE LATTER HALF OF THE
WEEKEND. WILL KEEP POPS GOING SATURDAY NIGHT INTO SUNDAY. NEW MODELS
SUGGEST PRECIP MAY LINGER INTO EARLY MONDAY...ALTHOUGH TIMING A
LITTLE UNCERTAIN SO WILL NOT ADD ADDITIONAL POPS AT THIS TIME.
EITHER WAY IT WILL LIKELY SLOW WARMING TREND WHICH TAKES EARLIER IN
THE WEEKEND.

.TOP...NONE
Hazardous weather outlook, Jun 25, 11:45 AM CDT, 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1145 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE IN INTENSITY AND COVERAGE OVER NORTHEAST
AND EASTCENTRAL KANSAS THIS AFTERNOON. SOME OF THE
STORMS MAY CONTAIN STRONG DAMAGING WINDS AND LARGE HAIL. THE
THUNDERSTORMS WILL PUSH OUT OF THE AREA THIS EVENING...ENDING THE
SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE ENTIRE AREA SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING OVER
NORTHEAST AND EASTCENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.